Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 31, 2009, 5:26 PM CDT for Codington County, Grant County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2009, 5:26 PM CDT (22:26 UTC)
- Expired
- Jul 31, 2009, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Codington County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:33 PM CDT | TSTM WND GST 60 | 9 E Florence, SD | LARGE TREE DOWN. WIND GUST ESTIMATED AROUND 60 MPH. |
| Jul 31, 5:50 PM CDT | TSTM WND GST 50 | Waverly, SD | WIND GUST ESTIMATED AROUND 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 312226 SVRABR SDC029-051-312315- /O.NEW.KABR.SV.W.0101.090731T2226Z-090731T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 526 PM CDT FRI JUL 31 2009 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTHWESTERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 615 PM CDT * AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE OR LARGER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF RAUVILLE...OR 10 MILES NORTH OF WATERTOWN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAUVILLE AROUND 535 PM CDT... WAVERLY AROUND 545 PM CDT... SOUTH SHORE AROUND 550 PM CDT... TROY AROUND 555 PM CDT... STOCKHOLM AROUND 600 PM CDT... STRANDBURG AND TWIN BROOKS AROUND 605 PM CDT... THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 186 AND 197. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4522 9675 4498 9660 4496 9725 4515 9727 TIME...MOT...LOC 2226Z 262DEG 30KT 4505 9720 $$ TDK
2 follow-up statements
000 WWUS53 KABR 312247 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 547 PM CDT FRI JUL 31 2009 SDC029-051-312315- /O.CON.KABR.SV.W.0101.000000T0000Z-090731T2315Z/ GRANT SD-CODINGTON SD- 547 PM CDT FRI JUL 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHEASTERN CODINGTON AND CENTRAL GRANT COUNTIES... AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE OR LARGER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TROY...OR 15 MILES SOUTHWEST OF MILBANK...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... TROY AROUND 545 PM CDT... STOCKHOLM AND STRANDBURG AROUND 555 PM CDT... LA BOLT AROUND 600 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4515 9704 4522 9675 4498 9660 4497 9706 TIME...MOT...LOC 2247Z 261DEG 31KT 4507 9686 $$ TDK
000 WWUS53 KABR 312315 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 615 PM CDT FRI JUL 31 2009 SDC029-051-312325- /O.EXP.KABR.SV.W.0101.000000T0000Z-090731T2315Z/ GRANT SD-CODINGTON SD- 615 PM CDT FRI JUL 31 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON AND CENTRAL GRANT COUNTIES HAS EXPIRED... THUNDERSTORMS HAD EXITED THE WARNED AREA. LAT...LON 4515 9704 4522 9675 4498 9660 4497 9706 TIME...MOT...LOC 2315Z 261DEG 31KT 4511 9653 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:40 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 31, 3:40 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT FRI JUL 31 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT A DYNAMIC FRONT/SYSTEM WILL PUSH ACROSS THE EASTERN CWA THIS EVENING WITH SCATTERED SHOWERS AND STORMS AHEAD OF THE FEATURE. STRONG PRESSURE RISES BEHIND THE FRONT WILL CAUSE GUSTY WINDS. ALSO MODEL INVERTED V SOUNDINGS INDICATE SOME POTENTIAL FOR STRONG WINDS OUT OF ANY DECENT CONVECTION THAT FORMS AHEAD OF THE BOUNDARY LATE THIS AFTERNOON AND EARLY EVENING. FRONT SWEEPS INTO MINNESOTA OVERNIGHT WITH PCPN ENDING QUICKLY LATER THIS EVENING. HIGH PRESSURE WILL BRING PLEASANT CONDITIONS OVERNIGHT AND SATURDAY BUT WITH SOME DAYTIME HEATING INDUCED CU SATURDAY AFTERNOON. ANOTHER CLIPPER COMES DOWN THE FLOW ON SUNDAY BUT SUSPECT THERE WONT BE MUCH OF A CHANCE OF PCPN UNTIL LATE IN THE DAY OR SUNDAY NIGHT AS NEW FRONTAL BOUNDARY PUSHES SOUTH OVER THE REGION. .LONG TERM...MONDAY THROUGH FRIDAY THE EXTENDED OPENS WITH A PERIOD OF CAA AND HIGH PRESSURE AT THE SURFACE BUILDING INTO THE CWA BENEATH NW FLOW ALOFT. BY THE END OF THE PERIOD...THE FLOW PATTERN IS TRANSITIONING TO SWRLY FLOW ALOFT AS A CLOSED LOW PRESSURE SYSTEM FINALLY BEGINS TO MAKE ITS WAY ENEWD TOWARD THE NORTHERN PLAINS. THE EXTENDED WILL CONSIST OF A COUPLE OF WEAK...FAST-MOVING UPPER WAVES SWEEPING THROUGH THE CWA IN NW FLOW DAYS 3 THROUGH 5. EACH UPPER WAVE HAS A SURFACE LOW PRESSURE TROF REFLECTION THAT WORKS THROUGH WITH REINFORCING SHOTS OF COOL AIR ACROSS THE CWA...HELPING TO KEEP TEMPS FROM EVER REALLY REACHING CLIMO NORMAL ON DAYS 3 THROUGH 5. HOWEVER...WHEN THAT FLOW PATTERN TRANSITIONS TO WESTERLY AND EVENTUALLY TO SWRLY ALOFT...SIGNAL THE RETURN TO LOW LEVEL WAA DAYS 6 AND 7. IN FACT...THE RETURN FLOW PATTERN THAT DEVELOPS MAY ACTUALLY LAST LONG ENOUGH TO DRAW SOME MUCH TALKED ABOUT BUT RARELY SEEN GULF MOISTURE ALL THE WAY UP INTO SOUTH DAKOTA BY THURSDAY NIGHT INTO FRIDAY. THE 12Z GFS AND 12Z EC HAVE COME INTO AGREEMENT ON THINGS...MUCH MORESO THAN THE 00Z RUNS AND THE 06Z GFS /THE SOLUTIONS USED TO PIECE TOGETHER THE EXTENDED FORECAST EARLIER TODAY/. THOSE EARLIER SOLUTIONS WERE QUITE NOISY AND IN RATHER NOTABLE DISAGREEMENT WITH ONE ANOTHER. SO...FOR THE TIME BEING...THE MAX/MIN TEMPS IN THE EXTENDED WERE JUST A TAPERING DOWN TO HPC GUIDANCE IN HOPES TO MINIMIZE UNCERTAINTY THERE. ALSO...POPS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WERE REMOVED...WITH LITTLE TO NO SYNOPTIC SCALE LIFT/FORCING OR MOISTURE PROGGED TO ACCOMPANY THE WEAK UPPER WAVES WORKING THROUGH DAYS 3 THROUGH 5. IN FACT...THE BETTER CHANCES FOR PRECIPITATION MAY BE SETTING UP TOWARD THE END OF THE PERIOD WITH THE LARGER STRONGER SYNOPTIC SCALE LOW APPROACHING FROM THE WEST. IF THE GFS AND EC SOLUTIONS CAN STABILIZE AROUND THESE 12Z SOLUTIONS AND MAINTAIN SOME RUN-TO-RUN CONTINUITY...WOULD EXPECT TO SEE POPS SHOWING BACK UP IN THE FORECAST MORE TOWARD THE END OF THE WEEK. && .AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE NEXT 24 HOURS. MID/HIGH LEVEL CLOUDS CONTINUE THEIR INCREASE FROM THE NORTHWEST AS A COLD FRONT MOVES THROUGH THE AREA. -SHRA/-TSRA ARE EXPECTED ALONG AND BEHIND THE FRONT...BASICALLY AFFECTING KMBG/KPIR TERMINALS NOW THROUGH 00Z THIS EVENING. PRECIPITATION WILL WORK EASTWARD INTO THE KABR/KATY TERMINALS BASICALLY BETWEEN 21Z-03Z. CIGS/VISBIES WITHIN ANY HEAVIER SHRAS/TSRAS ARE EXPECTED TO FALL BRIEFLY INTO THE MVFR RANGE. THIS COLD FRONT ALSO MARKS A FAIRLY SIGNIFICANT WINDSHIFT FROM OCCASIONALLY BREEZY S-SWRLY SURFACE WINDS AHEAD OF THE BOUNDARY TO BLUSTERY N-NWRLY SURFACE WINDS BEHIND THE BOUNDARY. WITH THE FRONT HAVING ALREADY CLEARED KMBG...WINDS THERE HAVE ALREADY SWITCHED AROUND TO NW AND BECOME RATHER BLUSTERY. EXPECT SIMILAR CONDITIONS AT KPIR/KABR AND KATY OVER THE NEXT 3 TO 6 HOURS AS THE FRONT AND PRECIPITATION WORK THROUGH THE FORECAST AREA. ALSO WORTH NOTING...THERE IS A SCT-BKN MVFR DECK OF MAINLY 1500FT TO 2500FT AGL COLD AIR STRATO-CU CLOUDS WORKING SOUTHWARD THROUGH NORTH DAKOTA...WHICH MAY HOLD TOGETHER FOR UP TO A COUPLE OF HOURS AFTER SUNDOWN THIS EVENING...BEFORE DISSIPATING COMPLETELY...LEAVING P6SM SKC CONDITIONS FOR THE REMAINDER OF THE NIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 31, 4:38 AM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT FRI JUL 31 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 438 AM CDT FRI JUL 31 2009 /338 AM MDT FRI JUL 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH OF LOW PRESSURE AND SURFACE COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
In the hours before
Special weather statement, Jul 31, 3:14 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 314 PM CDT FRI JUL 31 2009 SDZ005>007-010-011-016>019-033>037-045-048-051-312215- MCPHERSON-BROWN-MARSHALL-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...EUREKA...ABERDEEN...BRITTON...IPSWICH... WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK... FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO... PRESHO...FORT THOMPSON 314 PM CDT FRI JUL 31 2009 /214 PM MDT FRI JUL 31 2009/ ...STRONG NORTHWEST WINDS APPROACHING... STRONG NORTHWEST WINDS ARE ACCOMPANYING A COLD FRONT AS IT MOVES THROUGH THE REGION. WINDS ALONG AND JUST BEHIND THE FRONT MAY GUST TO NEAR 50 MPH FOR A SHORT PERIOD OF TIME. WINDS HAVE GUSTED TO 50 MPH AT PIERRE AND GETTYSBURG AS THE FRONT MOVED THROUGH. THE FRONT IS EXPECTED TO EXIT INTO MINNESOTA BY 6 PM CDT. HINTZ
Special weather statement, Jul 31, 4:21 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 421 PM CDT FRI JUL 31 2009 SDZ006>008-011-312215- BROWN-DAY-MARSHALL-ROBERTS- 421 PM CDT FRI JUL 31 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARSHALL... NORTHEASTERN BROWN...NORTHWESTERN DAY AND NORTHWESTERN ROBERTS COUNTIES UNTIL 515 PM CDT... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF HECLA TO HECLA TO COLUMBIA...MOVING EAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE PUTNEY...CLAREMONT... AMHERST...KIDDER...BRITTON...LANGFORD...FORT SISSETON STATE PARK... VEBLEN...ROY LAKE STATE PARK...LAKE CITY...HILLHEAD AND EDEN. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN A BOAT...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
Local storm report, Jul 31, 4:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
439 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL CLAREMONT 45.67N 98.01W
07/31/2009 E1.00 INCH BROWN SD TRAINED SPOTTER
3/4 TO 1 INCH HAIL. WIND GUST ESTIMATED OVER 50 MPH.
&&
GNIELSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 42 min |
| Jul 31, 4:41 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day | 49 min |
| Jul 31, 4:59 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 46 min |
| Jul 31, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.